Alert archive / Georgia / Special Weather Statements in 2011

Special Weather Statement, NWS Atlanta, GA

July 21, 2011Gilmer County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 21, 2011, 2:09 PM EDT for Gilmer County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2011, 2:09 PM EDT (18:09 UTC)
Expired
Jul 21, 2011, 2:45 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA

County Gilmer County, GA

The radar

The Atlanta radar (KFFC), 143 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
656 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WWUS82 KFFC 211809
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
209 PM EDT THU JUL 21 2011

GAZ006-007-014-015-211845-
209 PM EDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN LUMPKIN...DAWSON...
FANNIN AND GILMER COUNTIES UNTIL 245 PM EDT...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MARION...MOVING SOUTHWEST AT 5 MPH.

RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE FALLEN SINCE 1 PM...MAINLY IN 
THE HIGHER ELEVATIONS. ADDITIONAL RAINFALL OF 1 TO 2 INCHES CAN BE 
EXPECTED AS THIS STORM MOVES VERY SLOWLY. RUNOFF FROM THESE STORMS 
WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS... STREETS AND 
UNDERPASSES ACROSS UNION...LUMPKIN...DAWSON...FANNIN AND GILMER 
COUNTIES...INCLUDING AREAS AROUND HAWK MOUNTAIN SHELTER... 
PISGAH...BLACK GAP SHELTER...STOVER CREEK SHELTER...SPRINGER 
MOUNTAIN SHELTER...DIAL...MARION...FAUSETT LAKE...AMICALOLA FALLS 
STATE PARK...LEN FOOTE HIKE INN...CARTECAY AND ROY. ADDITIONALLY... 
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS 
ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3471 8412 3466 8415 3465 8415 3467 8413
      3465 8411 3447 8423 3453 8435 3457 8435
      3457 8437 3455 8438 3459 8446 3480 8427
TIME...MOT...LOC 1809Z 033DEG 2KT 3464 8426

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 21, 2:00 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 21, 2:00 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 PM EDT THU JUL 21 2011

.PREV DISCUSSION... /ISSUED 1150 AM EDT THU JUL 21 2011/

UPDATE...

FORECAST LOOKS FAIRLY GOOD THIS MORNING. DEWPOINTS ARE STILL
RUNNING HIGHER THAN FORECAST SO HAVE MADE SOME MINOR ADJUSTMENTS.
TEMPERATURES ACROSS NORTHWEST GEORGIA...WHERE THE LOWER CLOUDS
HAVE BEEN PERSISTING ALL MORNING...ARE STILL A LITTLE LOW BUT ONCE
THE CLOUDS BREAK OUT THEY SHOULD CATCH UP. WEAK CONVECTION HAS
DEVELOPED ALONG TROUGHINESS STRETCHING FROM NEAR KNOXVILLE TO
NEAR HUNTSVILLE. THIS CONVECTION IS MOVING WESTWARD WITH THE UPPER
FLOW BUT WILL HAVE TO MONITOR CONVECTIVE DEVELOPMENT THROUGH THE
EARLY AFTERNOON HOURS...ESPECIALLY CONSIDERING THE RAIN THAT FELL
YESTERDAY AFTERNOON AND LAST NIGHT. HEAVY RAIN STILL A POSSIBILITY
BUT INSTEAD OF 2.2 INCH PW WE ARE RUNNING JUST BELOW 2 INCHES.
OVERALL...NO UPDATE PLANNED AT THIS TIME.

TDP

PREV DISCUSSION... /ISSUED 723 AM EDT THU JUL 21 2011/

SHORT TERM /TODAY THROUGH SATURDAY/...
/ISSUED AT 323 AM EDT THU JUL 21 2011/
UPPER RIDGE IS STILL EXPECTED TO SHIFT EAST OVER THE REGION THROUGH
THE SHORT TERM FORECAST PERIOD...BUT FLATTEN SOMEWHAT. THIS SHOULD
KEEP THE FORECAST AREA HOT...BUT WITH THE PERSISTENT SURFACE TROUGH
IN THE VICINITY CANNOT ELIMINATE SCATTERED...MAINLY DIURNAL...
CONVECTION EACH DAY. HEAT INDEX VALUES WILL BE NEAR ADVISORY LEVELS
EACH DAY WHERE AFTERNOON CONVECTION DOES NOT CUT OFF MAXIMUM
HEATING...BUT FORECAST LOWS ARE STILL EXPECTED TO REMAIN BELOW
CRITERIA MOST LOCATIONS...SO I WILL HOLD OFF ON AN ADVISORY ONCE
AGAIN. STILL HEAT WILL BE AN ISSUE AND WILL BE ADDRESSED IN THE
HAZARDOUS WEATHER OUTLOOK.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED AT 323 AM EDT THU JUL 21 2011/
MEDIUM RANGE MODELS STILL HAVE THE UPPER RIDGE SHIFTING BACK TO THE
WEST THROUGH THE FIRST HALF OF THE EXTENDED FORECAST PERIOD. RIDGE IS
NOT EXPECTED TO BE STRONG ENOUGH TO SUPPRESS ALL CONVECTIVE
DEVELOPMENT...ESPECIALLY WITH THE PERSISTENT SURFACE TROUGHING
PROGGED TO CONTINUE ACROSS THE REGION. THEREFORE I HAVE KEPT CHANCE
POPS IN EACH DAY. BOTH THE GFS AND THE ECMWF /BUT ESPECIALLY THE GFS/
PUSH THE UPPER RIDGE FAR ENOUGH WEST BY THE BEGINNING OF THE WORK
WEEK TO PUT THE FORECAST AREA UNDER NORTHWEST UPPER FLOW WHICH MAY
HELP TO INCREASE PRECIPITATION CHANCES. BUT WITH CONFIDENCE MODERATE
AT BEST RIGHT NOW I DO NOT PLAN ON INCREASING POPS OUT OF THE CHANCE
RANGE FOR THE TIME BEING.

20

&&

.AVIATION...
18Z UPDATE...
CIGS STRADDLING THE VFR/MVFR LINE AT ATL...BUT VFR EXPECTED MOST
OF THE PERIOD EXCEPT DURING CONVECTION OR DUE TO MORNING FOG/HAZE
WHICH COULD BRING SOME SITES TO AT BEST MVFR. WINDS EXPECTED TO
STAY WESTERLY WITH SPEEDS BELOW 10KTS...ALTHOUGH CONVECTION COULD
PRODUCE HIGHER VARIABLE GUSTS. CONVECTION AT ATL MAY BE HINDERED
TODAY BY THE CLOUDS CURRENTLY IN THE AREA DUE TO LACK OF
OPPORTUNITY FOR HEATING THIS AFTERNOON...WILL HAVE TO MONITOR FOR
DEVELOPMENT OF CONVECTION IN AREA.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON CONVECTION.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.
PREFERRED NAM OVER GFS.

10

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          97  73  97  74 /  40  30  30  20
ATLANTA         94  75  94  76 /  40  30  30  20
BLAIRSVILLE     89  68  91  68 /  40  30  30  20
CARTERSVILLE    94  72  95  72 /  40  30  30  20
COLUMBUS        96  75  96  76 /  30  20  30  20
GAINESVILLE     94  74  94  74 /  40  30  30  20
MACON           95  74  96  74 /  30  20  30  20
ROME            94  72  95  72 /  40  30  30  20
PEACHTREE CITY  94  72  95  72 /  40  30  30  20
VIDALIA         96  75  96  75 /  20  20  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 21, 5:04 AM EDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
504 AM EDT THU JUL 21 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-220915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
504 AM EDT THU JUL 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE THROUGH TONIGHT.
ALSO...HEAT INDEX VALUES OF 100 TO 105 ACROSS MUCH OF NORTH AND
CENTRAL GEORGIA THIS AFTERNOON.

.SYNOPSIS...
AT THE SURFACE...WEAK HIGH PRESSURE WILL REMAIN STATIONARY OVER
EASTERN TENNESSEE WHILE A TROUGH OF LOW PRESSURE WILL EXTEND FROM
CENTRAL NORTH CAROLINA INTO NORTH GEORGIA. A WEAK UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE REGION THOUGH TONIGHT...AND THIS
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY THIS
AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING...GUSTY WINDS AND BRIEF HEAVY RAIN...MAINLY THIS AFTERNOON
AND EVENING. THE AREA MOST LIKELY TO SEE THUNDERSTORMS WILL BE
NORTH OF A LINE FROM CORDELE TO LOUISVILLE.

.OTHER HAZARDS...
HEAT INDEX VALUES WILL INCREASE TO 100 TO 105 DEGREES OVER MUCH OF
THE REGION THIS AFTERNOON.

.DISCUSSION...
THE ATMOSPHERE WILL REMAIN UNSTABLE THROUGH TONIGHT. LINGERING
OUTFLOW BOUNDARIES FROM WEDNESDAYS CONVECTION COMBINED WITH A WEAK
UPPER LEVEL IMPULSE MOVING ACROSS THE REGION THIS AFTERNOON WILL
AID IN THUNDERSTORM DEVELOPMENT. AS TEMPERATURES RISE INTO THE 90S
THIS AFTERNOON...CAPES WILL INCREASE TO 2000 TO 3000 WHICH COULD BE
ENOUGH TO PRODUCE A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS AND
HEAVY RAIN. SEVERE THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

THE HEAT WILL CONTINUE TODAY WITH TEMPERATURES RISING INTO THE MID
AND UPPER 90S ACROSS NORTH AND CENTRAL GEORGIA. DEWPOINTS WILL
REMAIN IN THE LOWER 70S AND THIS WILL PRODUCE HEAT INDEX VALUES IN
THE 100 TO 105 DEGREE RANGE. THE ONLY AREA ESCAPING THE HEAT WILL
BE THE NORTHEAST MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 21, 2:09 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
209 PM EDT THU JUL 21 2011

GAZ006-007-014-015-211845-
209 PM EDT THU JUL 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN LUMPKIN...DAWSON...
FANNIN AND GILMER COUNTIES UNTIL 245 PM EDT...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MARION...MOVING SOUTHWEST AT 5 MPH.

RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE FALLEN SINCE 1 PM...MAINLY IN
THE HIGHER ELEVATIONS. ADDITIONAL RAINFALL OF 1 TO 2 INCHES CAN BE
EXPECTED AS THIS STORM MOVES VERY SLOWLY. RUNOFF FROM THESE STORMS
WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS... STREETS AND
UNDERPASSES ACROSS UNION...LUMPKIN...DAWSON...FANNIN AND GILMER
COUNTIES...INCLUDING AREAS AROUND HAWK MOUNTAIN SHELTER...
PISGAH...BLACK GAP SHELTER...STOVER CREEK SHELTER...SPRINGER
MOUNTAIN SHELTER...DIAL...MARION...FAUSETT LAKE...AMICALOLA FALLS
STATE PARK...LEN FOOTE HIKE INN...CARTECAY AND ROY. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS
ARE SUBJECT TO MINOR FLOODING.

&&

LAT...LON 3471 8412 3466 8415 3465 8415 3467 8413
      3465 8411 3447 8423 3453 8435 3457 8435
      3457 8437 3455 8438 3459 8446 3480 8427
TIME...MOT...LOC 1809Z 033DEG 2KT 3464 8426

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:03 PM EDTSpecial Weather StatementFFCLumpkin27 min
Jul 21, 3:05 PM EDTSpecial Weather StatementFFCMurray40 min
Jul 21, 5:51 PM EDTSpecial Weather StatementFFCForsyth24 min
Jul 21, 5:57 PM EDTSpecial Weather StatementFFCFloyd33 min
Jul 21, 6:29 PM EDTSpecial Weather StatementFFCCobb, Paulding31 min
Jul 21, 7:09 PM EDTSpecial Weather StatementFFCCherokee36 min
Jul 21, 7:10 PM EDTSpecial Weather StatementFFCBanks35 min
Jul 21, 7:42 PM EDTSpecial Weather StatementFFCHall33 min
Jul 21, 7:43 PM EDTSpecial Weather StatementFFCCherokee32 min

Nearby

Special Weather Statements in Georgia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.